Alabama, 2024Lightning Strike in Alabama, July 20, 2024
July 20, 2024 · NWS BMX · 1 event in 1 county or zone
Heavy thunderstorm activity over Lee County during the early afternoon hours produced a lightning strike at the Lee County Flea Market in Smiths Station which resulted in a fatality.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy thunderstorm activity over Lee County during the early afternoon hours produced a lightning strike at the Lee County Flea Market in Smiths Station which resulted in a fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 20, 2:02 PM CST, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 20, 2:02 PM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
302 PM CDT Sat Jul 20 2024
...New LONG TERM...
.SHORT TERM...
(This evening through Sunday)
Issued at 102 PM CDT SAT JUL 20 2024
This afternoon.
Expansive mid-level ridging remains centered out west over Nevada
while broad troughing in the mid levels was present over much of
the Mid-South Region while a shortwave impulse was moving east
over the Central Plains to over the Mid Mississippi River Valley
Region. Locally, RAP 13 km mesoanalysis depicts a potent shortwave
over our eastern counties that supported the showers and storms
that developed and moved northeast across the area earlier this
morning. A few weaker disturbances were depicted back to the west
our our area. A surface front extended from near Memphis south
along much of the Lower Mississippi River while a warm front
extended northeast across the Tennessee Valley Region into
Virginia.
The better mid and upper level support will continue to be over
our eastern counties while coastal convection will continue to
move inland, resulting in more cloud cover with the greater PoPs
across the southeast half of the area this afternoon. There will
be at least an isolated coverage of showers with some
thunderstorms across our west and northwest, where there are some
breaks in the clouds on satellite and where a few weak
disturbances aloft will move east over later today. A nearly
saturated vertical profile is forecast across the area this
afternoon, which will continue to support showers and storms that
can produce very efficient rainfall rates over an inch an hour.
Urban and poor drainage locations that experience multiple storms
over a short period of time may see ponding of water in spots.
Winds will be from the south to southwest at 3-6 mph. Highs will
range from the lower 80s in the higher elevations east and
northeast to the upper 80s across the far south and far west.
Tonight.
A more southwest flow aloft will develop over the area tonight as
an upper low develops over the Midwest while persistent ridging
amplifies further over much of the Intermountain West. The surface
front will gradually drift southeast further, moving into the far
northwest portion of the state after midnight.
Expect mostly cloudy skies overnight with chances for lingering
showers and some thunderstorms highest across areas roughly
between the Interstate 20 and Interstate 85 corridors, with lower
chances elsewhere. We will need to continue to watch urban and
poor drainage areas that experience repeated activity for water
ponding. Winds will be from the south at 2-4 mph. Low temperatures
will range from the upper 60s far north and far northeast to the
low 70s south and west.
Sunday.
Broad troughing will persist in the mid levels just to our west
over much of the Mid-South and Central Plains on Sunday. The
surface front looks to make very little further progress
southeastward, remaining across the northwest corner of the state.
Scattered showers with isolated thunderstorms are expected across
much of the area with better potential across our southeast
counties. Winds will be from the southwest at 4-8 mph. Highs will
range from the low 80s in the higher elevations north and east to
the upper 80s far south and west.
05
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 302 PM CDT SAT JUL 20 2024
The long-term forecast remains on track as of today's update.
Central Alabama will remain wedged in between an upper trough in
the center of the CONUS and a ridge centered over the western
Atlantic. Southwesterly flow across much of the atmospheric
profile will continue as a result, with rounds of showers and
storms expected each day. A majority of the activity will be
diurnally driven, but we can also expect a chance for nocturnal
convection as well, with upper level shortwave activity moving
through the mean flow. With tropical moisture in place, we'll see
very efficient rainfall producers and can't rule out some isolated
flooding, especially in locations where soils become saturated.
The good news is that our drought conditions will certainly
improve with consecutive days of rain, along with cooler daytime
highs mostly in the 80s.
56/GDG
&&
.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT SAT JUL 20 2024
An unsettled pattern will persist through this forecast cycle
with scattered to numerous showers and some thunderstorm activity
this afternoon and evening. Thunderstorm potential will be best
near MGM through mid afternoon with much of the activity expected
across the southeast half of the area. Lower chances for showers
and a few storms will persist across the rest of the area through
the afternoon and into early evening. Overnight, expect best
chances for lingering showers and a few storms across the east and
southeast portions of the area. Some patchy fog may develop
across portions of the north and east portion of the area before
sunrise Sunday, followed by increased chances for showers and
storms areawide toward the end of this forecast period.
05
&&
.FIRE WEATHER...
A rainy pattern is expected to continue through the weekend and
into the early part of next week. Generally light winds expected
aside from thunderstorm wind gusts. The humid airmass will keep
minimum relative humidity values in the 60 to 80 percent range.
Fog development is possible each night, especially in areas that
saw rain during the day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 70 84 70 85 / 50 70 50 70
Anniston 70 83 71 85 / 60 70 50 70
Birmingham 72 84 72 86 / 50 70 50 70
Tuscaloosa 72 87 72 86 / 50 70 40 70
Calera 70 84 72 85 / 50 70 50 70
Auburn 70 83 72 85 / 60 70 60 70
Montgomery 72 86 72 87 / 60 70 50 70
Troy 71 87 72 87 / 50 70 50 70
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...05
LONG TERM....56/GDG
AVIATION...05
Hazardous weather outlook, Jul 20, 2:44 AM CST, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Birmingham AL
344 AM CDT Sat Jul 20 2024
ALZ011>015-017>050-211145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
344 AM CDT Sat Jul 20 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Lightning, Lee
- When
- July 20, 6:45 PM CST to 6:46 PM CST
- Where
- Lee County, 0.65 mi SE of Motts
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 32.563, -85.123
A lightning strike at the Lee County Flea Market in Smiths Station at approximately 12:45 PM CDT resulted in a fatality.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, Lee | 2024-07-20 | 67 | Male | Outside/Open Areas | Direct |
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Colorado, July 20, 2024$502,000 · 1.5 in hail · 33 events
- Flash Flooding and Heavy Rain in Virginia, July 20 to 21, 2024$195,000 · 43 events
- Flash Flooding and Damaging Winds in New Mexico, July 20 to 22, 2024$120,000 · 54 kt wind · 8 events
- Hail in Nebraska, July 20, 2024$100,000 · 3 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2024$55,000 · 50 kt wind · 10 events
- Flood and Hail in Oklahoma, July 20 to 21, 2024$55,000 · 1 in hail · 6 events
- Damaging Winds in Virginia, July 20, 2024$42,000 · 50 kt wind · 2 events
- Damaging Wind and Lightning Strike in Georgia, July 20, 2024$16,000 · 2 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, July 20, 20245 events
- Excessive Heat in California, July 20 to 24, 20245 events
- Flash Flooding in Georgia, July 20, 20245 events
- Tornadoes and Heavy Rain in Florida, July 20 to 21, 2024EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184921.